Alert archive / Texas / Tornado Warnings in 1998
Tornado Warning 14, NWS Shreveport, LA
NWS Shreveport, LA issued this tornado warning at Feb 10, 1998, 12:03 PM CST for Cass County, Texas. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 10, 1998, 12:03 PM CST (18:03 UTC)
- Expired
- Feb 10, 1998, 12:50 PM CST
- In force
- 47 min
- Issued by
- NWS Shreveport, LA
- Area
- Whole counties
County Cass County, TX
The radar
The Shreveport radar (KSHV), 84 km from the middle of the area, began a volume at 18:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 10, 12:30 PM CST | Hail 0.75 | Douglassville, TX | |
| Feb 10, 12:33 PM CST | Hail 1 | Queen City, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 10, 9:15 AM CST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Shreveport, LA (KSHV), launched 12:00Z, 6.1 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 972 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 591 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 291 m²/s²
- 0-3 km storm-relative helicity
- 186 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 5.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSHV 101803 RRA TORSHV TXC067-101845- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SHREVEPORT LA 1203 PM CST TUE FEB 10 1998 THE NATIONAL WEATHER SERVICE IN SHREVEPORT LA HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 1250 PM CST FOR THE FOLLOWING AREA... IN NORTHEASTERN TEXAS ...CASS COUNTY AT 1202 PM CST NATIONAL WEATHER SERVICE DOPPLER RADAR IN SHREVEPORT DETECTED A POSSIBLE DEVELOPING TORNADO 8 MILES WEST OF ATLANTA TEXAS MOVING NORTHEAST AT 30 MPH. THIS THUNDERSTORM CAN PRODUCE A TORNADO THAT IS OBSCURED BY RAIN AND DIFFICULT TO SEE. GO TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. 1/10
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Feb 10, 9:30 AM CST, 2 hours 33 minutes earlier.
Area forecast discussion, Feb 10, 9:30 AM CST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 930 AM CST TUE FEB 10 1998 CURRENT PUBLIC FCSTS APPEAR TO BE SATISFACTORY PER CLOUD COVER... TEMPS...AND WNDS...ALTHOUGH WND SHFT WILL BE LATE AFTERNOON FOR WRN ZONES. NEW SFC LOW CONTINUES TO DEEPEN OVR DEEP S TX AND WILL MOV NE INTO FA DURING TONIGHT. THIS IS WORRISOME ESPECIALLY WITH ONLY SCT TO BKN SKIES OVR CENTRAL LA. VIII.
In the hours before
Local storm report, Feb 10, 8:13 AM CST, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
813 AM CST TUE FEB 10 1998
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....PARISH/COUNTY LOCATION....
0809 AM 5 E MOUNT VERNON TX .75 INCH HAIL
02/10/98 FRANKLIN SPOTTER REPORT. ALSO
DITCHES FULL OF WATER.
VIII.Special weather statement, Feb 10, 10:00 AM CST, 2 hours 3 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-101700- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1000 AM CST TUE FEB 10 1998 THE ATMOSPHERE WILL BECOME RATHER UNSTABLE ACROSS EAST CENTRAL TEXAS AND ADJACENT SECTIONS OF WESTERN LOUISIANA AND THROUGH CENTRAL AND NORTHEAST LOUISIANA DURING THIS AFTERNOON AND EVENING. IN ADDITION...A SURFACE LOW PRESSURE SYSTEM WILL DEEPEN OVER SOUTHEAST TEXAS AND MOVE NORTHEAST INTO LOUISIANA AND ARKANSAS DURING THIS AFTERNOON AND EVENING. FINALLY...A STRONG UPPER LEVEL TROUGH CENTERED OVER WEST TEXAS WILL MOVE EAST AND PROVIDE A VERY STRONG LIFTING MECHANISM FOR SCATTERED TO NUMEROUS THUNDERSTORMS. THE WIND PROFILE FROM THE SURFACE TO 15000 FEET IN THE ATMOSPHERE WILL VEER CLOCKWISE...THAT IS THE WINDS AT THE SURFACE WILL BLOW FROM SOUTHEAST WHILE WINDS AT FIFTEEN THOUSAND FEET WILL BLOW FROM THE WEST. THIS WILL RESULT IN A VERY FAVORABLE SHEAR PROFILE FOR SEVERE THUNDERSTORM DEVELOPMENT. . THERE IS A SIGNIFICANT THREAT OF SEVERE WEATHER ACROSS EAST CENTRAL TEXAS THROUGH MUCH OF NORTHERN LOUISIANA. TORNADOES ARE QUITE POSSIBLE THIS AFTERNOON AND EVENING IN ADDITION TO VERY HIGH WINDS AND LARGE HAIL. ALL PERSONS SHOULD BE QUITE ALERT FOR SEVERE WEATHER TODAY AND TONIGHT. ACTIVATION OF SEVERE THUNDERSTORM SPOTTERS...HAM RADIO OPERATORS... AND EMERGENCY MANAGEMENT PERSONNEL WILL BE REQUIRED THOUGHOUT TODAY AND TONIGHT. ALL PERSONS SHOULD BE AT A HIGH STATE OF READINESS AND CLOSELY MONITOR DEVELOPING WEATHER EVENTS. VIII.
Special weather statement, Feb 10, 10:00 AM CST, 2 hours 3 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-101700- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1000 AM CST TUE FEB 10 1998 THE ATMOSPHERE WILL BECOME RATHER UNSTABLE ACROSS EAST CENTRAL TEXAS AND ADJACENT SECTIONS OF WESTERN LOUISIANA AND THROUGH CENTRAL AND NORTHEAST LOUISIANA DURING THIS AFTERNOON AND EVENING. IN ADDITION...A SURFACE LOW PRESSURE SYSTEM WILL DEEPEN OVER SOUTHEAST TEXAS AND MOVE NORTHEAST INTO LOUISIANA AND ARKANSAS DURING THIS AFTERNOON AND EVENING. FINALLY...A STRONG UPPER LEVEL TROUGH CENTERED OVER WEST TEXAS WILL MOVE EAST AND PROVIDE A VERY STRONG LIFTING MECHANISM FOR SCATTERED TO NUMEROUS THUNDERSTORMS. THE WIND PROFILE FROM THE SURFACE TO 15000 FEET IN THE ATMOSPHERE WILL VEER CLOCKWISE...THAT IS THE WINDS AT THE SURFACE WILL BLOW FROM SOUTHEAST WHILE WINDS AT FIFTEEN THOUSAND FEET WILL BLOW FROM THE WEST. THIS WILL RESULT IN A VERY FAVORABLE SHEAR PROFILE FOR SEVERE THUNDERSTORM DEVELOPMENT. . THERE IS A SIGNIFICANT THREAT OF SEVERE WEATHER ACROSS EAST CENTRAL TEXAS THROUGH MUCH OF NORTHERN LOUISIANA. TORNADOES ARE QUITE POSSIBLE THIS AFTERNOON AND EVENING IN ADDITION TO VERY HIGH WINDS AND LARGE HAIL. ALL PERSONS SHOULD BE QUITE ALERT FOR SEVERE WEATHER TODAY AND TONIGHT. ACTIVATION OF SEVERE THUNDERSTORM SPOTTERS...HAM RADIO OPERATORS... AND EMERGENCY MANAGEMENT PERSONNEL WILL BE REQUIRED THOUGHOUT TODAY AND TONIGHT. ALL PERSONS SHOULD BE AT A HIGH STATE OF READINESS AND CLOSELY MONITOR DEVELOPING WEATHER EVENTS. VIII.
Local storm report, Feb 10, 11:09 AM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1109 AM CST TUE FEB 10 1998
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....PARISH/COUNTY LOCATION....
0948 AM QUITMAN TX .5 INCH HAIL
02/10/98 WOOD REPORTED BY SHERIFF
OFFICE.The office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 9, 7:56 PM CST | Severe Thunderstorm Warning | SHV | Upshur | 64 min |
| Feb 9, 8:38 PM CST | Tornado Warning | SHV | Gregg | 47 min |
| Feb 9, 8:52 PM CST | Tornado Warning | SHV | Harrison | 33 min |
| Feb 9, 8:57 PM CST | Severe Thunderstorm Warning | SHV | Marion | 48 min |
| Feb 9, 9:03 PM CST | Tornado Warning | SHV | Marion | 47 min |
| Feb 9, 9:49 PM CST | Tornado Warning | SHV | Marion | 31 min |
| Feb 10, 6:32 AM CST | Severe Thunderstorm Warning | SHV | Gregg, Smith | 48 min |
| Feb 10, 8:21 AM CST | Severe Thunderstorm Warning | SHV | Cass | 49 min |
| Feb 10, 12:34 PM CST | Severe Thunderstorm Warning | SHV | Bowie | 46 min |
| Feb 10, 1:28 PM CST | Severe Thunderstorm Warning | SHV | Angelina | 47 min |
| Feb 10, 1:38 PM CST | Severe Thunderstorm Warning | SHV | Nacogdoches | 47 min |
| Feb 10, 1:48 PM CST | Severe Thunderstorm Warning | SHV | San Augustine | 47 min |
| Feb 10, 2:01 PM CST | Severe Thunderstorm Warning | SHV | Sabine | 49 min |
Nearby
Tornado Warnings in Texas, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.